Skip to main content

Do I have to quit dinking coffee when taking lithium?

3 Answers

Inactive 19 Mar 2011

Interactions between your selected drugs

lithium ↔ caffeine
Applies to: lithium, caffeine
MONITOR: One study has suggested that caffeine withdrawal may significantly increase blood lithium levels. The mechanism may be involve reversal of a caffeine-induced increase in renal lithium excretion.

MANAGEMENT: When caffeine is eliminated from the diet of lithium-treated patients, caution should be exercised. When caffeine consumption is decreased, close observation for evidence of lithium toxicity and worsening of the psychiatric disorder is recommended. Patients should be advised to notify their physician if they experience symptoms of possible lithium toxicity such as drowsiness, dizziness, weakness, ataxia, tremor, vomiting, diarrhea, thirst, blurry vision, tinnitus, or increased urination.

Other drugs that your selected drugs interact with

Expand...

caffeine interacts with more than 30 other drugs.
lithium interacts with more than 500 other drugs.

Interactions between your selected drugs and food

caffeine ↔ food
Applies to: caffeine
The effect of grapefruit juice on the pharmacologic activity of caffeine is controversial. One report suggests that grapefruit juice increases the effect of caffeine. The proposed mechanism is inhibition of cytochrome P-450 metabolism of caffeine. However, a well-conducted pharmacokinetic/pharmacodynamic study did not demonstrate this effect. The clinical significance of this potential interaction is unknown.

https://www.drugs.com/interactions-check.php?drug_list=450-0,1477-0

Take care.-

Votes: +0
LaurieShay 19 Mar 2011

Hey coinsmith,

No, in fact, it is possible to cause more harm then good by stopping your usual intake of caffiene such as coffee. As Maso pointed out, it is the reduction in caffiene that can cause the problem.

If you are going to change the usual amount of caffiene consumption then you will have to have your blood levels checked frequently to insure you don't cause a toxic level of Lithium to develop in the blood.

Hope this helps,

Laurie

Votes: +0
smileyhappy 19 Mar 2011

Hi Coinsmith,
I'm have been on Lithium since 2007 and I have been drinking 2-3 cups a coffe a day. I feel fine. Hope this helps. smileyhappy.

Votes: +1
Drugs.com free discount card

Further Information

Similar Questions

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.